What is neuroleptic malignant syndrome?

Neuroleptic malignant syndrome (NMS) is a very serious disorder that usually develops while taking neuroleptic medications. These medications are also called antipsychotics and are often prescribed for mental health conditions that include elements of psychosis such as bipolar I and schizophrenia. Most neuroleptics, including drugs like Zyprexa® and Giodon® (some of the newer ones developed), carry warnings about the potential to develop neuroleptic malignant syndrome.

The condition is best diagnosed early, and treatment generally involves taking a patient off any neuroleptics and possibly hospitalization in intensive care while the patient recovers. The main symptoms of neuroleptic malignant syndrome are identified by the mnemonic FEVER, where each letter represents the following: Fever, Encephalopathy, Unstable Vitals, Elevated Enzymes, and Rigid Muscles. In simple terms, the most noticeable are extremely stiff muscles with a high fever. Blood pressure tends to be variable and high, patients may be delusional or unconscious, and blood tests show an elevated level of the enzyme creatine phosphokinase (CPK).

Physicians are naturally more helped when they understand that the patient is taking a neuroleptic medication, especially if patients have just started taking the medication. However, the condition, although rarer, can develop in patients receiving certain medications that treat the symptoms of Parkinson's disease, so taking neuroleptics is not the only cause of neuroleptic malignant syndrome. As mentioned, most people who develop the condition are new to taking a specific drug, but sometimes NMS can develop when people have taken a certain drug for a long time.

When neuroleptic malignant syndrome is recognized and treated promptly, survival is very good. Failure to recognize and treat the condition can lead to death, but statistics are currently unclear on how often this occurs. Some put a mortality rate of up to 70%, but this must be clearly related to the untreated condition, as the outcome is good for people hospitalized and treated immediately.

One of the significant challenges of treating people with neuroleptic malignant syndrome is that those recently prescribed an antipsychotic may not report the condition, and if the medication doesn't work effectively, they may already be experiencing some delusions. or psychotic symptoms. A person may not fully understand the nature of the medications he is taking, especially in the early stages of treatment for a serious psychiatric illness. This could indicate, especially for those suffering from psychotic symptoms, that neuroleptics are best diagnosed in a hospital setting, where patients can be watched until they are mentally stable and can report dramatic health changes.

If you've had an episode of NMS, it doesn't mean you can't go back on a neuroleptic, although you should monitor your child carefully and introduce the new medication slowly. There is concern that those who have had NMS are more likely to develop adverse reactions to anesthesia. Anyone who has previously had NMS should tell doctors and surgeons before any surgery so anesthesiologists can create the safest plan for proceeding with an operation.

Go up